Tornadoes · United States · Kansas · 2007
EF0 tornado, Greensburg Arpt to Haviland, Kansas, May 5, 2007
From Greensburg Arpt to Haviland, this EF0 tornado ran 7.8 miles across Kiowa County on May 5, 2007, touching down at 7:02 PM CDT and reaching 75 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- May 5, 2007
- Touchdown
- 7:02 PM CDT (00:02 UTC)
- Lifted
- 7:16 PM CDT (00:16 UTC)
- On the ground
- 14 minutes
- Path length
- 7.8 miles (12.6 km)
- Path width
- 75 yards (69 m)
- Deaths
- 0
- Injuries
- 0
- County
- Kiowa County
- Touchdown point
- 37.499, -99.217
- Lift-off point
- 37.600, -99.143
- Record number
- 0705051802-01
What the Weather Service recorded
Unbelievably, an outbreak of tornadoes, some very large in size, raked the earth in basically the same area as the day before when Greensburg was nearly completely leveled. Although some of the tornadoes were large and apparently very strong, there was no loss of life on this day. A National Weather Service assessment team was in an area about 30 minutes before a tornado moved through. They also saw one tornado during the storm survey of damage that was produced the day before.
This tornado did not strike anything as it roamed across mainly pasture land.
This tornado occurred in very close proximately to a tornado less than 24 hours earlier. It eventually moved into Edwards county at 1930 CDT and caused EF1 damage to trees and pivot irrigation sprinklers.
This was a satellite tornado that moved southwest and south around a bigger tornado that had a long track of almost 27 miles. Nothing was damaged by this brief satellite tornado.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
21 minutes of warning. NWS DDC issued a tornado warning for this county at 23:41 UTC, 21 minutes before the tornado touched down, in force until 00:15 UTC.
The county was under a tornado watch, issued at 17:15 UTC and running to 02:12 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 15:08 UTC | 00:00 UTC | Wind Advisory | DDC |
| 17:15 UTC | 02:12 UTC | Tornado Watch | DDC |
| 19:17 UTC | 19:45 UTC | Severe Thunderstorm Warning | DDC |
| 19:44 UTC | 20:30 UTC | Severe Thunderstorm Warning | DDC |
| 20:29 UTC | 21:15 UTC | Severe Thunderstorm Warning | DDC |
| 22:03 UTC | 22:30 UTC | Severe Thunderstorm Warning | DDC |
| 22:13 UTC | 22:28 UTC | Tornado Warning | DDC |
| 22:46 UTC | 23:30 UTC | Severe Thunderstorm Warning | DDC |
| 23:07 UTC | 23:45 UTC | Severe Thunderstorm Warning | DDC |
| 23:37 UTC | 00:00 UTC | Tornado Warning | DDC |
| 23:41 UTC | 00:15 UTC | Tornado Warning | DDC |
| 00:00 UTC | 00:45 UTC | Tornado Warning | DDC |
| 00:09 UTC | 00:45 UTC | Tornado Warning | DDC |
| 01:31 UTC | 02:15 UTC | Severe Thunderstorm Warning | DDC |
| 01:37 UTC | 02:00 UTC | Tornado Warning | DDC |
| 01:40 UTC | 02:30 UTC | Severe Thunderstorm Warning | DDC |
| 01:48 UTC | 02:04 UTC | Tornado Warning | DDC |
| 02:01 UTC | 02:30 UTC | Tornado Warning | DDC |
| 02:12 UTC | 08:10 UTC | Tornado Watch | DDC |
| 03:31 UTC | 04:00 UTC | Severe Thunderstorm Warning | DDC |
| 04:00 UTC | 04:45 UTC | Severe Thunderstorm Warning | DDC |
| 05:00 UTC | 05:30 UTC | Severe Thunderstorm Warning | DDC |
| 09:53 UTC | 04:29 UTC | Flood Watch | DDC |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a High Risk, with a 0.30 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 20:05 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the tornado touched down at May 5, 1:39 PM CDT, 5 hours 23 minutes earlier.
Area forecast discussion, May 5, 1:39 PM CDT, 5 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 139 PM CDT SAT MAY 5 2007 .DISCUSSION... DAYS 1-2... A VERY BUSY DAY WITH SEVERE WEATHER ALREADY ONGOING, SO DISCUSSION WILL BE BRIEF TODAY. SURFACE ANALYSIS AT 17Z SHOWS WHAT IS NOW A WELL DEFINED DRYLINE THAT STRETCHES FROM NORTH TO SOUTH BETWEEN GARDEN CITY AND DODGE CITY. EARLIER THIS MORNING THERE WERE 2 DRYLINES BUT THEY HAVE NOW MERGED. STORMS ARE ALREADY DEVELOPING IN A WEAKLY CAPPED VERY UNSTABLE ENVIRONMENT OVER SOUTHWEST KANSAS. THE HAVILAND PROFILER SHOWS 70 KTS OF FLOW AT 500MB OUT OF THE SOUTHWEST AND A 40KT WIND OUT OF THE SOUTH AT 850MB. THE 12Z SOUNDING WAS A CLASSIC LOADED GUN SOUNDING WITH A DEEP LAYER OF MOISTURE AND VERY STEEP LAPSE RATES JUST ABOVE A WEAK CAP. TEMPERATURES IN THE 700-500MB LAYER SHOULD CONTINUE TO COOL AS THE UPPER TROUGH GRADUALLY SHIFTS EAST AND THIS IS ALSO CONTRIBUTING TO A REMOVAL OF THE CAP SO EARLY IN THE DAY. SEVERAL PIECES OF ENERGY ARE ROTATING AROUND THE BASE OF THE LONGWAVE TROUGH. THE FIRST PIECE IS EJECTING RAPIDLY NORTHEAST INTO SOUTHWEST NEBRASKA WITH ANOTHER TRAILING PIECE OF ENERGY MOVING EAST ACROSS NORTHERN NEW MEXICO. THE SHORT TERM MODELS AGREE THAT THE DRYLINE SHOULD RETREAT BACK TO THE WEST LATER ON THIS AFTERNOON AND INTO THE EVENING. STORMS COULD FIRE ALONG THIS DRYLINE AT ANY TIME, ESPECIALLY AS THE SECOND PIECE OF ENERGY EJECTS OUT INTO THE HIGH PLAINS. DID NOT MAKE MUCH ADJUSTMENT TO POPS BUT DID BACK THE HIGHER POPS WEST SOME. THE SURFACE COLD FRONT SHOULD BEGIN TO MAKE SOME EASTWARD PROGRESS INTO WESTERN KANSAS ON SUNDAY AS THAT SECOND JET STREAK/VORT MAX EJECTS NORTHEAST ACROSS THE PLAINS TONIGHT. ANOTHER ROUND OF STORMS IS LIKELY FOR SOUTHWEST KANSAS NEAR AND AHEAD OF THE FRONT WHICH WILL LIE ACROSS CENTRAL PORTIONS OF THE CWA. THE THREAT FOR TORNADOES IS NOT AS CERTAIN AS IN EARLIER DAYS AS UNCERTAINTIES EXIST REGARDING CONVECTIVE MODE (POSSIBLY MORE LINEAR) AND AIRMASS INSTABILITY WITH CONVECTIVE DEBRIS TENDING TO KEEP THINGS COOLER. HOWEVER, WILL CONTINUE TO MENTION SEVERE IN THE GRIDS. THE FRONT FINALLY SLIDES TO THE SOUTH AND EAST ON MONDAY WITH THE BEST CHCS FOR STORMS FINALLY BEING OUT OF MY CWA. HOWEVER, AS THE MAIN TROUGH LIFTS OUT TOWARD MONDAY NIGHT AND TUESDAY, THIS SHOULD ENHANCE LIFT NORTH OF THE FRONTAL BOUNDARY AND GENERATE PRECIP WITH THE BEST CHCS BEING OVER MY SOUTHEASTERN COUNTIES. THE UKMET IS THE LEAST AGGRESSIVE WITH THE PRECIP UNTIL ABOUT MONDAY NIGHT SO I KEPT POPS A BIT LOWER FOR MONDAY AS COOLER MORE STABLE AIR MAKES ITS WAY INTO WESTERN KANSAS. LACY DAYS 3-7... NO CHANGES MADE TO THE EXTENDED FORECAST. POPULATED DAYS 7-8 WITH HPC GUIDANCE. TOO MUCH GOING ON WITH THE PRESENT WEATHER TO DEVOTE MUCH EFFORT INTO THE EXTENDED. BURKE && .AVIATION... ICT DOING AVIATION BACK UP FOR DDC. && .PRELIMINARY POINT TEMPS/POPS... DDC 63 72 55 71 / 70 60 50 30 GCK 57 68 51 70 / 50 50 40 20 EHA 53 65 50 68 / 20 40 30 20 LBL 58 69 51 70 / 40 50 40 30 HYS 65 73 56 73 / 70 70 60 20 P28 68 77 60 74 / 70 70 60 40 && .DDC WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR KSZ030-031-043>046- 062>066-075>081-085>090. && FN27/12/99
Hazardous weather outlook, May 5, 3:20 PM CDT, 3 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 320 PM CDT SAT MAY 5 2007 KSZ030-031-043>046-063>066-076>081-086>090-052200- BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRAY-HASKELL- HODGEMAN-KIOWA-LANE-MEADE-NESS-PAWNEE-PRATT-RUSH-SCOTT-SEWARD- STAFFORD-TREGO- 320 PM CDT SAT MAY 5 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT ...TORNADO WATCH IN EFFECT UNTIL 10 PM CDT... ...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT... A DRYLINE IS NEARLY STATIONARY ALONG A LINE FROM TREGO CENTER TO DODGE CITY TO AROUND 8 MILES WEST OF ENGLEWOOD THIS AFTERNOON. STORMS HAVE DEVELOPED AND WILL CONTINUE TO DEVELOP ALONG AND AHEAD OF THIS BOUNDARY FOR THE REMAINDER OF THE AFTERNOON. LARGE HAIL, DAMAGING WINDS, AND ISOLATED STRONG TORNADOES WILL BE THE PRIMARY HAZARDS. THE DRYLINE IS FORECAST TO RETREAT WESTWARD THIS EVENING AND WILL EXTEND ALONG A LINE FROM SCOTT CITY TO GARDEN CITY TO LIBERAL THIS EVENING. THE THREAT FOR LARGE HAIL, DAMAGING WINDS, AND ISOLATED TORNADOES WILL EXPAND WEST TO INCLUDE THE GARDEN CITY, SCOTT CITY, AND LIBERAL AREAS THIS EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY ANOTHER RISK OF STRONG TO SEVERE THUNDERSTORMS IS PROBABLE AGAIN SUNDAY AND SUNDAY NIGHT AS A COLD FRONT ADVANCES INTO WESTERN KANSAS. THE PRIMARY HAZARDS ARE LARGE HAIL, DAMAGING WINDS, AND A FEW ISOLATED TORNADOES. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL BE NEEDED THIS AFTERNOON AND TONIGHT FOR SEVERE WEATHER SPOTTING AND REPORTS ALONG AND EAST OF A SCOTT CITY TO GARDEN CITY TO LIBERAL LINE. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC KSZ062-075-085-052200- GRANT-KEARNY-STEVENS- 320 PM CDT SAT MAY 5 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT ...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT... THE DRYLINE SHOULD FOR THE MOST PART STAY EAST OF GRANT, KEARNY, AND STEVENS COUNTIES THIS AFTERNOON AND TONIGHT. SEVERE THUNDERSTORM DEVELOPMENT SHOULD THEREFORE BE EAST OF THIS AREA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A COLD FRONT ON SUNDAY WHICH SHOULD MOVE EAST OF GRANT, KEARNY, AND STEVENS COUNTIES BY AFTERNOON. WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED ALONG AND WEST OF A LAKIN TO HUGOTON LINE. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC KSZ061-074-084-052200- HAMILTON-MORTON-STANTON- 320 PM CDT (220 PM MDT) SAT MAY 5 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY SCATTERED THUNDERSTORMS WILL DEVELOP SUNDAY MORNING ALONG A COLD FRONT AS IT ADVANCES EAST INTO WESTERN KANSAS. BY AFTERNOON, THE FRONT SHOULD BE EAST OF HAMILTON, MORTON, AND STANTON COUNTIES. WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON AND TONIGHT ACROSS HAMILTON, MORTON, AND STANTON COUNTIES. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC LACY
In the hours before
Local storm report, May 5, 6:15 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
615 PM CDT SAT MAY 05 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM TORNADO 4 SW STAFFORD 37.92N 98.65W
05/05/2007 STAFFORD KS BROADCAST MEDIA
BRIEF TOUCHDOWN. MULTIPLE REPORTS RECEIVED
0540 PM HAIL 14 ENE ST. JOHN 38.08N 98.52W
05/05/2007 E1.75 INCH STAFFORD KS PUBLIC
0612 PM TORNADO 2 N BELPRE 37.98N 99.10W
05/05/2007 EDWARDS KS STORM CHASER
WRAPPED IN RAIN
&&
UMSCHEIDLocal storm report, May 5, 6:23 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
623 PM CDT SAT MAY 05 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0613 PM HAIL 6 S LARNED 38.10N 99.10W
05/05/2007 E2.75 INCH PAWNEE KS EMERGENCY MNGR
PERIODIC BRIEF FUNNELS HAVE BEEN REPORTED IN THIS AREA AS
WELL. RELAYED BY PAWNEE COUNTY EM
&&
UMSCHEIDLocal storm report, May 5, 6:26 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
626 PM CDT SAT MAY 05 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM HAIL BUCKLIN 37.55N 99.63W
05/05/2007 E1.00 INCH FORD KS TRAINED SPOTTER
&&
UMSCHEIDLocal storm report, May 5, 6:27 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
627 PM CDT SAT MAY 05 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM HAIL LARNED 38.18N 99.10W
05/05/2007 E1.75 INCH PAWNEE KS TRAINED SPOTTER
IN THE TOWN.
&&
UMSCHEIDLocal storm report, May 5, 6:38 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
638 PM CDT SAT MAY 05 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM TORNADO 5 W COLDWATER 37.26N 99.43W
05/05/2007 COMANCHE KS STORM CHASER
RELAYED BY TULSA NWS OFFICE
&&
UMSCHEIDLocal storm report, May 5, 6:42 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
642 PM CDT SAT MAY 05 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM TORNADO 2 W BELPRE 37.95N 99.14W
05/05/2007 EDWARDS KS EMERGENCY MNGR
&&
MBThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Dodge City, (KDDC), 00:00Z
0.0 hours before the tornado, 68 km from the path. May 6, 2007.
- Mixed-layer CAPE
- 981 J/kg
- Mixed-layer CIN
- -2 J/kg
- Surface CAPE
- 2270 J/kg
- Mixed-layer LCL
- 1826 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 198 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
- 0-3 km lapse rate
- 8.8 K/km
Dodge City, (KDDC), 12:00Z
12.0 hours after it, 68 km from the path. May 6, 2007.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -20301 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 2141 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -103 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 3.7 K/km
The surface observations
Pratt (PTT), 42 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 22:10 UTC | 78.8 | 62.6 | 170° 20 kt | 30 | 1000.7 | VCTS |
| 22:30 UTC | 78.8 | 62.6 | 160° 17 kt | 29 | 1000.7 | TS |
| 22:50 UTC | 78.8 | 62.6 | 160° 18 kt | 28 | 1000.7 | VCTS |
| 23:10 UTC | 78.8 | 62.6 | 150° 20 kt | 28 | 1000.7 | VCTS |
| 23:30 UTC | 78.8 | 64.4 | 150° 16 kt | 23 | 1000.7 | VCTS |
| 23:50 UTC | 77 | 64.4 | 160° 17 kt | 23 | 1000.7 | VCTS |
| 00:10 UTC | 75.2 | 64.4 | 150° 17 kt | 30 | 1000 | VCTS |
| 00:30 UTC | 75.2 | 66.2 | 150° 21 kt | 26 | 1000.7 | VCTS HZ |
| 00:50 UTC | 73.4 | 64.4 | 150° 26 kt | 34 | 999.7 | TS |
| 01:10 UTC | 73.4 | 64.4 | 150° 27 kt | 34 | 1000 | TS |
| 01:30 UTC | 73.4 | 64.4 | 160° 22 kt | 29 | 1001 | TS |
| 01:50 UTC | 73.4 | 64.4 | 150° 21 kt | 27 | 1001.4 | VCTS |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Dodge City radar (KDDC), 73 km away, was scanning. The volume nearest the touchdown began at 00:02 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 21:21 UTC | HAIL 1 | Cullison | Pratt, KS | |
| 21:48 UTC | FUNNEL CLOUD | 9 Nw Pratt | Pratt, KS | |
| 21:48 UTC | TORNADO | 4 S Byers | Pratt, KS | BRIEF TORNADO...DEBRIS CLOUD WAS EVIDENT BELOW A FUNNEL. |
| 22:20 UTC | TORNADO | 4 Sw Stafford | Stafford, KS | BRIEF TOUCHDOWN. MULTIPLE REPORTS RECEIVED |
| 22:22 UTC | TSTM WND DMG | 8 W Neola | Stafford, KS | POSSIBLE TORNADO DAMAGE. CENTER PIVOT IRRIGATION SPRINKLER FLIPPED AND TREE DAMAGE ACROSS ROAD. |
| 22:40 UTC | HAIL 1.5 | Kinsley | Edwards, KS | |
| 22:45 UTC | HAIL 1 | Kinsley | Edwards, KS | |
| 22:51 UTC | HAIL 1.25 | Sitka | Clark, KS | |
| 22:55 UTC | HAIL 1 | Bucklin | Ford, KS | |
| 23:05 UTC | FLOOD | 5 N Bucklin | Ford, KS | WATER OVER OUTLAW RD. BARELY PASSIBLE. |
| 23:05 UTC | TORNADO | 2 W Belpre | Edwards, KS | |
| 23:10 UTC | HAIL 1.75 | 3 Se Garfield | Pawnee, KS | |
| 23:12 UTC | TORNADO | 2 N Belpre | Edwards, KS | WRAPPED IN RAIN |
| 23:13 UTC | HAIL 2.75 | 6 S Larned | Pawnee, KS | PERIODIC BRIEF FUNNELS HAVE BEEN REPORTED IN THIS AREA AS WELL. RELAYED BY PAWNEE COUNTY EM |
| 23:35 UTC | TORNADO | 5 W Coldwater | Comanche, KS | RELAYED BY TULSA NWS OFFICE |
| 00:15 UTC | HAIL 1 | 6 W Greensburg | Kiowa, KS | |
| 00:15 UTC | TORNADO | 5 Sw Haviland | Kiowa, KS | KWCH MEDIA FROM ALONG HIGHWAY 54...BRIEF TOUCHDOWNS. |
| 00:27 UTC | HAIL 0.75 | 4 Ne Bucklin | Ford, KS | |
| 00:30 UTC | HAIL 2.75 | 11 Ne Ashland | Clark, KS | STONES WERE BETWEEN 2.5 AND 3.25 INCHES IN DIAMETER. |
| 00:33 UTC | HAIL 1 | 2 S Trousdale | Edwards, KS | |
| 00:39 UTC | TORNADO | Hopewell | Pratt, KS | DAMAGE REPORTED FROM PRATT COUNTY EM JUST EAST OF HOPEWELL. DAMAGE EXTENT UNCLEAR |
| 00:42 UTC | TORNADO | 1 N Hopewell | Stafford, KS | EXTENSIVE TREE DAMAGE AND ROOF BLOWN OFF A HOUSE. ROADS NEARLY IMPASSABLE DUE TO TREE DAMAGE. TIME ESTIMATE OF TORNADO PASSAGE. |
| 01:00 UTC | TORNADO | Macksville | Stafford, KS | LARGE HALF MILE WIDE TORNADO VERY NEAR MACKSVILLE...MAY HAVE GONE THROUGH MACKSVILLE...NO DETAILS AT THIS TIME HOWEVER. MULTIPLE REPORTS OF THIS TORNADO AND ITS WIDTH. |
| 01:01 UTC | TORNADO | 1 E Macksville | Stafford, KS | |
| 01:02 UTC | TORNADO | 2 Se Macksville | Stafford, KS | ESTIMATED LOCATION. |
| 01:15 UTC | FLOOD | Macksville | Stafford, KS | A NUMBER OF ROADS REPORTED FLOODED CURB TO CURB. |
| 01:15 UTC | HAIL 1.25 | Macksville | Stafford, KS | HAIL QUARTER TO HALF DOLLAR SIZED HAIL |
| 01:15 UTC | TORNADO | 6 N Dillwyn | Stafford, KS | TWO TORNADOES ON GROUND AT THE SAME TIME. LARGE WEDGE TORNADO 6 MILES NORTH OF DILLWYN...ANOTHER MULTI VORTEX TORNADO WAS SPOTTED ABOUT HALF MILE EAST OF THE WEDGE TORNADO. INDICATIONS FROM STAFFORD COUNTY EM ARE THAT TH |
| 01:33 UTC | TORNADO | 3 Nw St. John | Stafford, KS | TWO LARGE WEDGE TORNADOES APPARENTLY ON THE GROUND AT THE SAME TIME ABOUT 3 MILES NORTHWEST OF SAINT JOHN. STORM CHASER REPORTS. |
| 01:37 UTC | TORNADO | 2 W Greensburg | Kiowa, KS | TORNADO ON THE GROUND MOVING EAST. |
| 02:03 UTC | HAIL 1 | 5 N Bucklin | Ford, KS | |
| 02:04 UTC | TORNADO | Trousdale | Edwards, KS | TORNADO OVER CENTER OF TROUSDALE |
| 02:23 UTC | TSTM WND GST 75 | Belpre | Edwards, KS | 70 TO 80 MPH WINDS ESTIMATED IN BELPRE |
| 02:23 UTC | HAIL 1 | 12 N Bucklin | Ford, KS |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2007 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are
The other tornadoes of May 5, 2007
96 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 5 | 1:21 AM CDT | EF1 | Barton, KS | 5.5 | 100 | $2.0 million | ||
| May 5 | 1:28 AM CDT | EF1 | Barton, KS | 6.2 | 125 | $57,000 | ||
| May 5 | 1:46 AM CDT | EF1 | Barton, KS | 5.2 | 100 | $40,000 | ||
| May 5 | 2:06 AM CDT | EF0 | Ellsworth, KS | 0.5 | 40 | $13,000 | ||
| May 5 | 12:23 PM CDT | EF1 | Custer, NE | 20.6 | 150 | $150,000 | ||
| May 5 | 11:57 AM MDT | EF0 | Logan, CO | 0.1 | 50 | |||
| May 5 | 1:03 PM CDT | EF1 | Custer, NE | 40.7 | 220 | $40,000 | ||
| May 5 | 2:05 PM CDT | EF1 | Brown, NE | 14.3 | 220 | $40,000 | ||
| May 5 | 3:48 PM CDT | EF0 | Knox, NE | 11.4 | 100 | $10,000 | ||
| May 5 | 3:57 PM CDT | EF1 | Keya Paha, NE | 16.7 | 100 | 1 | $100,000 | |
| May 5 | 4:31 PM CDT | EF1 | Miner, SD | 0.1 | 50 | $2,000 | ||
| May 5 | 4:33 PM CDT | EF2 | Bon Homme, SD | 3.5 | 100 | $50,000 | ||
| May 5 | 4:35 PM CDT | EF2 | Miner, SD | 1.0 | 100 | $20,000 | ||
| May 5 | 4:43 PM CDT | EF2 | Bon Homme, SD | 4.0 | 100 | $100,000 | ||
| May 5 | 4:48 PM CDT | EF0 | Pratt, KS | 1.4 | 30 | |||
| May 5 | 4:58 PM CDT | EF1 | Saline, NE | 18.3 | 400 | |||
| May 5 | 4:59 PM CDT | EF1 | Pratt, KS | 11.1 | 150 | |||
| May 5 | 5:00 PM CDT | EF0 | Hutchinson, SD | 0.2 | 50 | |||
| May 5 | 5:10 PM CDT | EF0 | Hutchinson, SD | 0.1 | 50 | |||
| May 5 | 5:15 PM CDT | EF0 | Knox, NE | 1.5 | 200 | |||
| May 5 | 5:16 PM CDT | EF1 | Hutchinson, SD | 5.0 | 100 | |||
| May 5 | 5:17 PM CDT | EF0 | Knox, NE | 3.0 | 100 | |||
| May 5 | 5:20 PM CDT | EF1 | Hanson, SD | 1.9 | 100 | $10,000 | ||
| May 5 | 5:24 PM CDT | EF0 | Knox, NE | 5.3 | 150 | |||
| May 5 | 5:28 PM CDT | EF1 | Knox, NE | 8.9 | 440 | |||
| May 5 | 5:36 PM CDT | EF0 | Stafford, KS | 4.5 | 100 | |||
| May 5 | 5:41 PM CDT | EF1 | Hanson, SD | 0.5 | 100 | $10,000 | ||
| May 5 | 5:43 PM CDT | EF2 | Knox, NE | 5.5 | 500 | 3 | $1.0 million | |
| May 5 | 5:45 PM CDT | EF0 | Knox, NE | 3.5 | 100 | |||
| May 5 | 5:50 PM CDT | EF0 | Davison, SD | 3.5 | 50 | |||
| May 5 | 5:52 PM CDT | EF0 | Yankton, SD | 0.1 | 50 | |||
| May 5 | 5:52 PM CDT | EF1 | Yankton, SD | 1.0 | 100 | 1 | $100,000 | |
| May 5 | 5:59 PM CDT | EF2 | Osborne, KS | 7.5 | 75 | 11 | $150,000 | |
| May 5 | 6:00 PM CDT | EF0 | Edwards, KS | 2.4 | 75 | |||
| May 5 | 6:05 PM CDT | EF3 | Aurora, SD | 4.0 | 200 | $300,000 | ||
| May 5 | 6:09 PM CDT | EF0 | Rice, KS | 0.3 | 40 | |||
| May 5 | 6:15 PM CDT | EF1 | Sanborn, SD | 0.5 | 100 | $20,000 | ||
| May 5 | 6:15 PM CDT | EF0 | Rice, KS | 1.5 | 40 | |||
| May 5 | 6:17 PM CDT | EF2 | Yankton, SD | 0.5 | 100 | $100,000 | ||
| May 5 | 6:30 PM CDT | EF0 | Gregory, SD | 0.1 | 50 | |||
| May 5 | 6:30 PM CDT | EF0 | Gregory, SD | 0.1 | 50 | |||
| May 5 | 6:33 PM CDT | EF0 | Comanche, KS | 1.9 | 30 | |||
| May 5 | 6:35 PM CDT | EF0 | Charles Mix, SD | 0.1 | 50 | |||
| May 5 | 6:40 PM CDT | EF1 | Brule, SD | 0.5 | 100 | |||
| May 5 | 6:45 PM CDT | EF0 | Barton, KS | 0.1 | 50 | |||
| May 5 | 6:54 PM CDT | EF0 | Barton, KS | 0.2 | 40 | |||
| May 5 | 7:01 PM CDT | EF2 | Edwards, KS | 2.7 | 75 | |||
| May 5 | 7:09 PM CDT | EF0 | Mills, IA | 4.0 | 80 | |||
| May 5 | 7:20 PM CDT | EF0 | Collingsworth, TX | 2.8 | 100 | |||
| May 5 | 7:22 PM CDT | EF2 | Kiowa, KS | 26.9 | 880 | |||
| May 5 | 7:23 PM CDT | EF2 | Hanson, SD | 10.5 | 400 | $60,000 | ||
| May 5 | 7:26 PM CDT | EF0 | Kiowa, KS | 1.3 | 50 | |||
| May 5 | 7:27 PM CDT | EF1 | Collingsworth, TX | 7.0 | 200 | |||
| May 5 | 7:32 PM CDT | EF1 | Barton, KS | 4.0 | 100 | $60,000 | ||
| May 5 | 7:40 PM CDT | EF0 | Roger Mills, OK | 0.8 | 100 | |||
| May 5 | 7:47 PM CDT | EF1 | Miner, SD | 0.2 | 100 | $10,000 | ||
| May 5 | 7:47 PM CDT | EF0 | Miner, SD | 0.1 | 50 | |||
| May 5 | 7:50 PM CDT | EF1 | Edwards, KS | 1.5 | 50 | |||
| May 5 | 7:50 PM CDT | EF1 | Fremont, IA | 11.3 | 200 | |||
| May 5 | 7:55 PM CDT | EF0 | Stafford, KS | 1.3 | 50 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.